Tennessee, 2010Lightning Strike in Tennessee, July 11, 2010
July 11, 2010 · NWS MRX · 1 event in 1 county or zone
Isolated late evening convection developed near a stationary front positioned across Southeast Tennessee. The convection generated a damaging lightning strike in South Pittsburg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated late evening convection developed near a stationary front positioned across Southeast Tennessee. The convection generated a damaging lightning strike in South Pittsburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 11, 7:35 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 11, 7:35 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EDT SUN JUL 11 2010
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY
ORIENTED NORTHWEST-TO-SOUTHEAST OVER MIDDLE TN INTO CENTRAL GA...
WITH A WARM AND MOIST AIR MASS ACROSS THE FORECAST AREA. AREA RADARS
REVEAL A MESOSCALE CONVECTIVE SYSTEM OVER WEST TN AND WESTERN KY...
WITH MSAS ANALYSIS INDICATING A MODERATELY UNSTABLE AIR MASS
LINGERING OVER THE FORECAST AREA. THUS...EXPECT THIS MCS TO CONTINUE
MOVING EAST ACROSS THE TN RIVER VALLEY INTO THE FORECAST AREA DURING
THE EARLY MORNING HOURS. THIS MCS SEEMS TO BE MOVING FASTER THAN
EARLIER EXPECTED...SO WILL PLAN TO RAISE POPS ACROSS THE WESTERN
HALF OF THE FORECAST AREA FOR THE OVERNIGHT HOURS.
OVERALL...WILL PLAN TO UPDATE THIS EVENING TO RAISE POPS AND TO
FRESHEN UP THE WORDING ACCORDING TO THE LATEST TRENDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 74 89 72 91 74 / 60 60 50 50 40
KNOXVILLE AIRPORT, TN 73 88 72 88 73 / 50 70 40 50 40
OAK RIDGE, TN 72 87 72 88 72 / 60 70 40 60 40
TRI CITIES AIRPORT, TN 66 85 67 86 68 / 30 70 40 50 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DMG
Hazardous weather outlook, Jul 11, 11:43 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT SUN JUL 11 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
143 PM EDT SUN JUL 11 2010 /1243 PM CDT SUN JUL 11 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN UPPER AIR DISTURBANCE WILL SWING ACROSS THE REGION ON MONDAY...BRINGING
SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.
Lightning, Marion
- When
- July 11, 9:30 PM CST
- Where
- Marion County, 1.24 mi SSW of South Pittsburg
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 35.013, -85.705
A historic building in downtown South Pittsburg received extensive damage due to a lightning strike late Sunday evening. The building located at 238 Cedar Avenue, suffered explosive damage to a decorative portion of the top of the building when the strike occurred.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 11, 20101 death · 1 event
- Tornado and Flash Flooding in Arkansas, July 11 to 13, 2010$439,000 · EF0 · 45 events
- Flash Flooding and Hail in Missouri, July 11 to 12, 2010$49,000 · 1.75 in hail · 37 events
- Hail and Damaging Winds in Illinois, July 11, 2010$107,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in South Carolina, July 11, 2010$62,000 · EF0 · 10 events
- Damaging Winds in Texas, July 11, 2010$65,000 · 62 kt wind · 2 events
- Damaging Winds in Tennessee, July 11, 2010$60,000 · 55 kt wind · 2 events
- Flash Flooding and Damaging Wind in Tennessee, July 11 to 13, 2010$45,000 · 52 kt wind · 7 events
- Hail in South Dakota, July 11, 2010$50,000 · 1.5 in hail · 3 events
- Flash Flooding in Arkansas, July 11 to 12, 2010$50,000 · 2 events
- Damaging Wind and Lightning Strikes in Illinois, July 11, 2010$43,000 · 55 kt wind · 3 events
- Damaging Winds in Michigan, July 11, 2010$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238250.